Minnesota, 2019

Hail in Minnesota, June 30, 2019

June 30, 2019 · NWS MPX · 1 event in 1 county or zone

A severe storm developed between Waseca and Albert Lea during the afternoon of June 30th. This storm produced quarter size hail northwest of Albert Lea.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A severe storm developed between Waseca and Albert Lea during the afternoon of June 30th. This storm produced quarter size hail northwest of Albert Lea.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 30, 1:46 PM CST, 24 minutes earlier.

Area forecast discussion, Jun 30, 1:46 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
246 PM CDT Sun Jun 30 2019

.SHORT TERM...(This evening through Monday night)
Issued at 247 PM CDT Sun Jun 30 2019

The convective complex of showers and thunderstorms stabilized at
least the central/eastern portion of the forecast area, but will
be keeping a close eye on storms that develop over west/south
central MN this afternoon and evening given the high instability
that remains there.

Tonight we expect a more concentrated area of storms to move into
west/central MN from South Dakota, as a mid-level shortwave
intersects the quasi-stationary frontal boundary. The primary
threat will transition to heavy rain as strong low-level moisture
transport noses into the area and storms potentially train along
the boundary. Given precipitable water values and progged QPF, it
appears that a 2-4 inch band of rain is possible somewhere in
central MN. However, at this point do not have enough confidence
on where that would setup so have held off on a flash/flood watch
for now.

On Monday shower and thunderstorm chances will continue with the
stalled front over southern MN and continued ripples passing the
westerly mid-level flow regime. The threat for strong/severe
storms will still exist from southern MN into west central WI,
particularly with afternoon/evening destabilization in the warm
sector.

.LONG TERM...(Tuesday through Sunday)
Issued at 247 PM CDT Sun Jun 30 2019

Few changes were made in the long term forecast period. On
Tuesday, the front finally shifts south into Iowa as a weak cold
front pushes south from Canada. Shower and thunderstorms would be
more scattered in nature, but can't be ruled out given the
continued presence of weak mid-level impulses.

Wednesday through Friday could end up being active with showers
and thunderstorms, given progs of another frontal passage and
several shortwaves. Spatial/temporal confidence is low, however.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 106 PM CDT Sun Jun 30 2019

The line of thunderstorms will affect central MN and west central
WI TAF sites this afternoon. After that, coverage will be less
concentrated, but there will be a threat for TS in the vicinity
through this evening. Another area of showers (with isolated
thunderstorms) is possible overnight, along with MVFR ceilings.

KMSP...
Thunderstorms (with heavy rainfall and gusts up to 40 knots) will
impact the site for the first 2 hours of the TAF period, and then
activity will be more spotty after that. MVFR ceilings possible
overnight with another more widespread area of rain showers.

/OUTLOOK FOR KMSP/
Mon-Wed...VFR. Chc MVFR/TSRA. Winds LGT and VRB.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory until 9 PM CDT this evening for MNZ073-074-082>085-
     091>093.

&&

SHORT TERM...LS
LONG TERM...LS
AVIATION...LS
Hazardous weather outlook, Jun 30, 11:07 AM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1207 PM CDT Sun Jun 30 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
011715-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1207 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Heat indices will likely exceed 100 again for much of southern
Minnesota this afternoon. A Heat Advisory is in effect for
southern Minnesota.

There is a Slight Risk for severe thunderstorms. Damaging winds
will be the main hazard. In addition, some thunderstorms may
produce heavy rain which could produce localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of thunderstorms are expected for much of next week with
some severe weather possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

Borghoff

In the hours before

Local storm report, Jun 30, 11:22 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1222 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     TSTM WND DMG     VINELAND                46.18N 93.75W
06/30/2019                   MILLE LACS         MN   EMERGENCY MNGR

            TREES DOWN OVER THE ROAD. DELAYED REPORT,
            TIME ESTIMATED.

&&

LS
Special weather statement, Jun 30, 11:29 AM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1229 PM CDT Sun Jun 30 2019

MNZ060>062-301800-
Anoka-Hennepin-Ramsey-
1229 PM CDT Sun Jun 30 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HENNEPIN...
SOUTHEASTERN ANOKA AND NORTHERN RAMSEY COUNTIES...

At 1229 PM CDT, strong thunderstorms were clustered over Maple Grove,
or 11 miles northwest of Minneapolis, moving northeast at 55 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Minneapolis, St. Paul, Brooklyn Park, Plymouth, Maple Grove, Coon
Rapids, Eden Prairie, Blaine, Minnetonka, Edina, St. Louis Park and
Maplewood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4527 9325 4503 9304 4487 9351 4489 9352
      4489 9363 4499 9368
TIME...MOT...LOC 1729Z 241DEG 46KT 4508 9343

CTG
Special weather statement, Jun 30, 11:50 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1250 PM CDT Sun Jun 30 2019

MNZ060-068>070-301815-
Dakota-Hennepin-Carver-Scott-
1250 PM CDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENNEPIN...WEST
CENTRAL DAKOTA...NORTHEASTERN SCOTT AND EAST CENTRAL CARVER
COUNTIES...

At 1249 PM CDT, a strong thunderstorm was located over Chanhassen, or
16 miles southwest of Minneapolis, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Minneapolis, Bloomington, Eden Prairie, Burnsville, Lakeville,
Minnetonka, Edina, St. Louis Park, Shakopee, Richfield, Savage and
Chaska.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4473 9369 4489 9363 4489 9346 4497 9321
      4469 9330
TIME...MOT...LOC 1749Z 280DEG 27KT 4482 9355

CTG
Local storm report, Jun 30, 11:54 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1254 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     2 NNW RUSH CITY         45.71N 92.98W
06/30/2019                   CHISAGO            MN   LAW ENFORCEMENT

            TREE DOWN NEAR 525TH AND FAIRFIELD AVE. TIME
            ESTIMATED.

&&

CEO
Special weather statement, Jun 30, 12:04 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
104 PM CDT Sun Jun 30 2019

MNZ060>063-070-301830-
Anoka-Washington-Dakota-Hennepin-Ramsey-
104 PM CDT Sun Jun 30 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
HENNEPIN...NORTH CENTRAL DAKOTA...SOUTHEASTERN ANOKA...SOUTHWESTERN
WASHINGTON AND RAMSEY COUNTIES...

At 104 PM CDT, strong thunderstorms were clustered over Roseville, or
near St. Paul, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Minneapolis, St. Paul, Bloomington, Eagan, Woodbury, Coon Rapids,
Blaine, Maplewood, Cottage Grove, Inver Grove Heights, Roseville and
Oakdale.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4497 9321 4494 9330 4515 9327 4515 9292
      4485 9292 4485 9325
TIME...MOT...LOC 1804Z 280DEG 27KT 4501 9316

CTG
Special weather statement, Jun 30, 1:11 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
211 PM CDT Sun Jun 30 2019

MNZ084-085-301945-
Steele-Waseca-
211 PM CDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT STEELE AND SOUTHERN WASECA
COUNTIES...

At 211 PM CDT, a strong thunderstorm was located near New Richland,
or 15 miles southwest of Owatonna, moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Owatonna, Blooming Prairie, New Richland, Ellendale, Waldorf, Otisco,
Lemond, Hope, Steele Center and Bixby.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4388 9377 4389 9377 4405 9349 4410 9305
      4385 9305 4384 9324
TIME...MOT...LOC 1911Z 275DEG 32KT 4397 9349

BORGHOFF

The radar

The Minneapolis radar (KMPX), 126 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Freeborn

When
June 30, 2:10 PM CST
Where
Freeborn County, 1.21 mi SE of Manchester
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.720, -93.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822784.